Xylazine, a veterinary tranquilizer known on the street as “tranquilizer,” is a cheap and powerful sedative that is infiltrating the nation’s drug supply and is increasingly found in opioid overdose deaths.
The epicenter of this growing public health crisis is the Kensington neighborhood of Philadelphia, already known as the largest outdoor drug market in the Northeast. “Tranq” is detected in over 90% of drug tests in Philadelphia. ONE record 1,276 accidental overdose deaths occurred in Philadelphia in 2021, according to data from Philadelphia’s Department of Health, and xylazine was found in over a third of them.
While “tranq” has been found in Philadelphia for at least eight yearsit is now increasingly found in illegal drugs beyond city streets.
Overdose deaths in the United States, overall involvement of xylazine was 35 times higher in 2021 than in 2018, according to the Centers for Disease Control and Prevention. By 2023, “tranq” was detected in at least 48 states by the Drug Enforcement Administration.
The Food and Drug Administration approved xylazine for veterinary use only, but it began entering the drug supply when dealers across the country began mixing it with common street drugs like heroin, cocaine and most commonly fentanyl to increase profits, according to DEA.
“Tranq” is colloquially referred to as the “zombie drug” as many appear to be in a trance-like stupor when using the drug. Whether it’s smoked, snorted or injected, the damage it causes can be serious. People who use “tranq” often develop severe sores on their skin, most often on their limbs. If left untreated, the lesions can become necrotic and require amputation, according to the DEA.
Katie Mowrey and Stephanie Klipp are nurses who respond to people who have become “tranq” addicted in the Kensington area.
“Our overdose response has had to change significantly,” Klipp told “Nightline.”
Day after day, they pack their supplies and set out to help those affected as volunteer nurses with the non-profit organization Savage Sisters Recovery. They say the effects of xylazine are unlike anything any of them have ever seen.
“Nightline” reporter Ashan Singh witnessed the nurses’ daily process of administering treatment, often providing wound care from the trunks of their cars or at Savage Sisters’ neighborhood outpost.
“We can’t just slap Narcan on people now. We have to do a lot of rescue breathing because of the calm that’s coming. So it’s going to change the way overdose looks across the country as it infiltrates, ” said Klipp.
If someone overdoses on an opioid that contains xylazine, the overdose reversal drug Narcan will reverse the opioids. But Narcan does not reverse the effects of xylazine, so the person may still appear sedated and need additional care, according to the CDC.
Sarah Laurel is CEO and founder of Savage Sisters Recovery, a program that has nine recovery houses for both women and men. They offer trauma therapy, holistic therapy, yoga, kickboxing and mindfulness workshops – all things that helped Sarah personally during her recovery.
Laurel, who once lived on the same streets while struggling with a heroin addiction before she began recovery six years ago, told “Nightline” it’s been hard to see how xylazine has taken hold of her community.
“Xylazine was originally put into supply to extend the euphoria and high feeling for individuals consuming the drug,” Laurel said. “No one asked for this. No one knew this was being faked for our supply.”
Even those who develop terrible sores from long-term “tranq” use say they have a hard time stopping. They become unable to break free from a never-ending cycle in which unusually painful withdrawals send them running back to the drug for relief, according to those who spoke to “Nightline” for this report.
Jose Castillo was once homeless in Kensington and struggled with an opioid addiction. Now a harm reduction specialist for Savage Sisters Recovery, he says detoxing from drugs that contained “tranq” was extremely brutal.
“It was to the point where I didn’t think I was going to make it,” Castillo told “Nightline.”
“The illness lasts longer or you’re just in the middle of withdrawal and there’s no medication they give you that helps. I don’t know, it’s a whole different ballpark,” he added.
The White House declared the fentanyl-xylazine mix a “new threat” to the United States in April, and cities across the country are beginning to face their own struggles as members of their communities are affected by the drug. Most notably in the South, where xylazine-positive overdose deaths have increased by an alarming 1127%, according to the DEA.
In rural Greenville, North Carolina, 77-year-old Diannee Carden is the founder and CEO of the nonprofit needle-sharing organization ekiM, the only needle exchange in the area for hundreds of miles. Carden created the organization four years after her son Michael died of a heroin overdose in 2012. Carden says her son made remarkable contributions to New York’s harm reduction community in the early 2000s and still inspires her work today.
“(Michael) helped me understand that it’s not enough to just say, you know, ‘let me get you some help.’ You know, “Where do you want to go? Would you rather do something else?” You have to be able to take care of the whole person.” Carden said. “I feel (like) I’m contributing something to an underserved population here, and at the same time I’m honoring my son.”
Carden serves nearly 100 people who use drugs each week. She says they are concerned about the “tranq” creeping into their supply.
Her organization offers drug testing through the University of North Carolina – Chapel Hill so people can confidently understand what they are taking. The demand for it has been so great that the neighboring counties send samples to Carden’s group for testing at the university.
Dr. Nabarun Dasgupta, a leading drug overdose researcher, launched Street Drug Analysis Lab at UNC – Chapel Hill in 2020. The kits Carden and her team send are processed here along with street drug samples from North Carolina and 28 other states and counting.
“We work directly with harm reduction programs and health departments, who can send a notification of the results and provide the individuals with support services,” Dasgupta told “Nightline.”
Results are added daily to the lab’s website to keep states, community groups and health departments abreast of the amount of “tranq” on the street.
“We’re already seeing it emerge with methamphetamine. We’re seeing xylazine spread from opioids to stimulants. And you know, we expect that to happen more and more,” Dasgupta said.
Dasgupta says the work is vital to getting ahead of the threat “tranq” poses because the information helps people who use drugs know what they’re putting into their bodies.
“I think we were caught flat-footed with xylazine,” says Dr. Dasgupta. “(Because) the wounds look (so) dramatic, a lot of treatment centers won’t let people in… then you have people caught in this Catch-22.”
There is still much that remains unknown about “tranq” and its effects on the human body.
“We know that people die with xylazine in their bodies at the time of autopsy. We don’t know what a toxic amount of xylazine is,” Dasgupta said.
While the medical community is still researching the harm “tranq” poses, experts like Dasgupta agree that it is complicating an already serious overdose crisis.
“As a society, we’ve had too many empty seats at Thanksgiving. We’ve had too many people missing in our lives,” Dasgupta said. “We have to admit that 100,000 people a year die is not okay. We have to be open to new solutions, otherwise we just won’t get out of this.”
If you or someone you care about is struggling with thoughts of suicide, abuse or other psychological crises, write or call the Crisis Line at 988. Free help is available 24/7.
ABC News’ Anneke Ball and Nicole Wetsman contributed to this report.